Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

August 12, 2017Niagara County, New York

NWS Buffalo, NY issued this special weather statement at Aug 12, 2017, 3:38 PM EDT for Niagara County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 3:38 PM EDT (19:38 UTC)
Expired
Aug 12, 2017, 4:15 PM EDT
In force
37 min
Issued by
NWS Buffalo, NY

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 30 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.6 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
508 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS81 KBUF 121938
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
338 PM EDT SAT AUG 12 2017

NYZ001-002-122015-
Orleans-Niagara-
338 PM EDT SAT AUG 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NIAGARA AND
NORTHWESTERN ORLEANS COUNTIES...

At 337 PM EDT, radar indicated strong thunderstorms were located 
along a line extending from near Lewiston to 5 miles east of 
Newfane. While the line itself is pushing north at 10 mph...the 
individual cells are moving east at about 30 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Niagara Falls, Lockport, Medina, Newfane, Lewiston, Youngstown,
Middleport, Fort Niagara State Park, Sanborn and Ridgeway.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4314 7904 4326 7906 4336 7863 4338 7849
      4337 7828 4320 7829 4309 7907 4311 7906
      4312 7907
TIME...MOT...LOC 1937Z 252DEG 27KT 4319 7897 4327 7858 

$$

RSH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:02 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 12, 3:02 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
302 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will cross the area this evening and continue to
produce scattered showers and thunderstorms. A few of the
thunderstorms may be strong southeast of Lake Ontario. A few light
showers may linger overnight east of Lake Ontario. High pressure
will then bring a return to dry weather Sunday and into the first
half of the new work week. Temperatures will be very close to late
summer normals.

&&

.NEAR TERM /THROUGH SUNDAY/...
Radar imagery showing a broken line of showers and storms slowly
increasing from the interior western Southern Tier into the western
Finger Lakes and areas southeast of Lake Ontario. This line is the
first of a pair of cold fronts to cross the area, and will be the
focus for the most organized and stronger convection. High
resolution convective allowing model guidance such as the HRRR and
3KM NAM have a good handle on this line, and continue to intensify
the storms as they move into areas southeast of Lake Ontario through
late afternoon.

The environment is marginally supportive of a few strong to
potentially severe storms in this area with moderate instability and
30-35 knots deep layer shear. That said, the more favorable
environment just barely clips the eastern edge of our CWA from
Ontario to southern Lewis Counties, with better severe weather
chances lying east of our area.

Farther west, a well defined convergence zone will set up through
early evening along the northern edge of the Lake Erie breeze from
the Niagara Peninsula east across Niagara/Orleans counties.
Scattered storms will develop along this boundary through the
afternoon. During the early evening, the second cold front and base
of the mid level trough will enter western NY, with the cold front
forcing the convergent boundary to move ESE across the Buffalo area
and into the Genesee Valley, supporting a few more thunderstorms.
This will quickly break down into scattered light showers by mid to
late evening as the convergence zone breaks down.

Overnight the base of the sharpening mid level trough will cross the
area. The combination of weak large scale ascent and developing low
level moist NW upslope flow may support a few more scattered showers
east and southeast of Lake Ontario, and also across the higher
terrain of the western Southern Tier. For the rest of the area,
forecast soundings suggest a period of trapped low level moisture
beneath the frontal inversion, with NW upslope flow aiding in the
development of low stratus and overcast skies across much of the
area. Modest cold advection will drop temperatures into the lower
60s on the lake plains by daybreak, with mid 50s across the interior
Southern Tier and Tug Hill region.

On Sunday NW upslope flow will continue to support low stratus
through mid morning across much of the area. Late morning through
the afternoon the stratus deck will break apart into diurnal cumulus
with daytime heating and mixing. The higher terrain will trend from
overcast to partly sunny later in the day, while stable lake shadows
develop southeast of the lakes with increasing amounts of sunshine
for the lake plains during the afternoon. A narrow local convergence
zone may keep more clouds in the Buffalo Metro area through the
afternoon. A slightly cooler airmass will support highs in the mid
70s across lower elevations and around 70 on the hills.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Sprawling high pressure will build across the forecast area for the
first half of the week bringing seasonable temperatures and largely
dry conditions. The only fly in the ointment may be a few isolated
showers or thunderstorms that develop across the interior Southern
Tier and Finger Lakes region Monday afternoon and Tuesday afternoon
as an inverted surface trough brings added low-level moisture and
weak surface convergence. In the least, this feature will support
diurnal cumulus clouds inland from the afternoon lake breezes while
the typical lakeshore locations will remain mostly sunny in the lake
shadows. 850mb temperatures near +14C each day will support high
temperatures in the upper 70s to right about the 80 degree mark.
Overnight lows both nights will range from the mid 50s to lower 60s,
with the milder overnight temperatures near the lakes.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Finally by Wednesday night through Thursday, a trough will approach
the region bringing moisture/warm air advection and muggier
conditions for Thursday. Showers and thunderstorms associated with
the wave will impact the region Thursday and Thursday night, with
the total expected coverage still up in the air, given model
differences on track and intensity of the wave. Cool air advection
behind the trough passage with weak shortwaves in the northwesterly
upslope flow will support a few scattered showers lingering
Friday/Saturday, although coverage will be waning each day. Overall
temperatures will remain near seasonal values through this stretch,
with perhaps some slightly cooler temperatures in the mid to upper
70s for the end of the week into next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered thunderstorms will continue through late afternoon and
early evening, with the best coverage from the interior Southern
Tier to the Finger Lakes and southern Tug Hill region, and also
locally across the Niagara Frontier. The heavier storms will produce
brief/local MVFR to IFR conditions, otherwise VFR will prevail
outside of the storms.

The convection will end by mid evening, with a few more scattered
light showers possible overnight for the western Southern Tier and
east/southeast of Lake Ontario. Low stratus is expected to develop
overnight as moist northwest upslope flow develops. This will bring
widespread MVFR CIGS to lower elevations and IFR across higher
terrain. If some of the more aggressive model guidance verifies a
period of IFR is even possible across the lower elevation airfields
from about 08Z-13Z.

The low stratus will mix out to diurnal cumulus by midday with CIGS
improving to VFR first across the lower elevations and last across
higher terrain. CIGS will scatter out across the lower elevations
near the lakes during the afternoon, while congested cumulus remains
over the higher terrain.

Outlook...

Monday through Wednesday...Mainly VFR. Local IFR in Southern Tier
valley fog each late night and early morning.
Thursday...VFR/MVFR with a chance of showers and thunderstorms.

&&

.MARINE...
Low pressure will move east across Quebec tonight with a secondary
cold front crossing the eastern Great Lakes this evening. Ahead of
the front, moderate southwest winds will bring Small Craft Advisory
conditions to Lake Erie through this evening, before winds become
northwest and diminish overnight. On Lake Ontario, west winds will
become northwest this evening, with 2-4 foot waves at the east and
southeast shores of Lake Ontario tonight remaining just below Small
Craft Advisory levels. These winds will gradually diminish on Sunday.

Sunday night through the first half of the new work week will
feature light winds as high pressure builds into the Great Lakes
region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 11 PM EDT this evening for
     NYZ010-019-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until 8 PM EDT this evening for
         LEZ020.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...CHURCH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Aug 12, 2:48 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
248 PM EDT Sat Aug 12 2017

NYZ001>005-007-011>014-020-021-131900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Jefferson-Genesee-
Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
248 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-131900-
Northern Erie-Chautauqua-Southern Erie-
248 PM EDT Sat Aug 12 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-131900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
248 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-008-131900-
Oswego-Lewis-
248 PM EDT Sat Aug 12 2017

...SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Aug 12, 1:42 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Buffalo NY
142 PM EDT SAT AUG 12 2017

NYZ004>006-121830-
Oswego-Wayne-Northern Cayuga-
142 PM EDT SAT AUG 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE...
CAYUGA AND WESTERN OSWEGO COUNTIES...

At 142 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Oswego to 6 miles
south of Fair Haven Beach State Park. Movement was east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Cato, Selkirk Shores State Park, Mexico Point State Park, Nine Mile
Point and Battle Island State Park.

This includes Interstate 81 between exits 33 and 36.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4324 7615 4327 7621 4322 7619 4320 7621
      4324 7627 4322 7626 4320 7627 4323 7631
      4323 7648 4315 7647 4314 7649 4311 7647
      4317 7683 4344 7667 4345 7665 4352 7650
      4361 7600
TIME...MOT...LOC 1742Z 254DEG 23KT 4342 7662 4326 7673

Church
Local storm report, Aug 12, 2:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
244 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     HANNIBAL                43.32N  76.58W
08/12/2017                   OSWEGO             NY   LAW ENFORCEMENT

            TWO REPORTS OF TREES AND WIRES DOWN

&&

EVENT NUMBER BUF1701336

JAM
Local storm report, Aug 12, 2:47 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
247 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     GRANBY CENTER           43.33N  76.47W
08/12/2017                   OSWEGO             NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

EVENT NUMBER BUF1701337

JAM
Local storm report, Aug 12, 2:52 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
252 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             PALERMO                 43.37N  76.28W
08/12/2017  M0.50 INCH       OSWEGO             NY   NWS EMPLOYEE

&&

EVENT NUMBER BUF1701338

SJW
Local storm report, Aug 12, 2:54 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
254 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             3 S FULTON              43.27N  76.41W
08/12/2017  M0.50 INCH       OSWEGO             NY   FIRE DEPT/RESCUE

&&

EVENT NUMBER BUF1701339

JAM
Special weather statement, Aug 12, 3:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
338 PM EDT SAT AUG 12 2017

NYZ001-002-122015-
Orleans-Niagara-
338 PM EDT SAT AUG 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NIAGARA AND
NORTHWESTERN ORLEANS COUNTIES...

At 337 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lewiston to 5 miles east of
Newfane. While the line itself is pushing north at 10 mph...the
individual cells are moving east at about 30 mph.

Winds in excess of 35 mph are possible with these storms.

Locations impacted include...
Niagara Falls, Lockport, Medina, Newfane, Lewiston, Youngstown,
Middleport, Fort Niagara State Park, Sanborn and Ridgeway.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4314 7904 4326 7906 4336 7863 4338 7849
      4337 7828 4320 7829 4309 7907 4311 7906
      4312 7907
TIME...MOT...LOC 1937Z 252DEG 27KT 4319 7897 4327 7858

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 11:39 PM EDTSpecial Marine WarningBUF96 min
Aug 12, 12:20 AM EDTSpecial Weather StatementBUFJefferson55 min
Aug 12, 4:38 AM EDTBeach Hazards StatementBUFChautauqua, Erie18 hr
Aug 12, 4:39 AM EDTSmall Craft AdvisoryBUF18 hr
Aug 12, 1:19 PM EDTSpecial Marine WarningBUF56 min
Aug 12, 1:21 PM EDTSpecial Weather StatementBUFOntario24 min
Aug 12, 1:42 PM EDTSpecial Weather StatementBUFOswego48 min
Aug 12, 1:45 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego, Wayne60 min
Aug 12, 2:40 PM EDTSevere Thunderstorm WarningBUFLewis, Oswego65 min
Aug 12, 3:23 PM EDTSevere Thunderstorm WarningBUFLewis24 min
Aug 12, 5:10 PM EDTSpecial Weather StatementBUFNiagara, Orleans50 min
Aug 12, 6:29 PM EDTSpecial Marine WarningBUF31 min
Aug 12, 6:57 PM EDTSpecial Marine WarningBUF63 min
Aug 12, 7:02 PM EDTSpecial Weather StatementBUFErie28 min
Aug 12, 7:32 PM EDTSpecial Weather StatementBUFWyoming28 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.